Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

June 30, 2021Koochiching County, Minnesota

NWS Duluth, MN issued this special weather statement at Jun 30, 2021, 4:36 PM CDT for Koochiching County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 4:36 PM CDT (21:36 UTC)
Expired
Jun 30, 2021, 5:00 PM CDT
In force
24 min
Issued by
NWS Duluth, MN

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 210 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS83 KDLH 302136
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
436 PM CDT Wed Jun 30 2021

MNZ010-302200-
Koochiching-
436 PM CDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING
COUNTY...

At 435 PM CDT, a strong thunderstorm was 12 miles northwest of
Margie, moving south at 10 mph.

Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Margie.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4826 9430 4830 9404 4809 9390 4803 9429
TIME...MOT...LOC 2135Z 346DEG 10KT 4822 9415 

$$

LE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 3:38 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 30, 3:38 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
338 PM CDT Wed Jun 30 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 327 PM CDT Wed Jun 30 2021

Summary: Isolated storms and showers are expected this afternoon
and will taper off this evening. Cooler temperatures for tomorrow
before above average temperatures enter the fray for Friday and
into the weekend. Forecasted highs for the 4th of July are in the
90s with a chance for some storms in the evening.

The region still has cyclonic flow aloft as an upper level trough
deepens on its way towards the eastern Great Lakes. This mornings
sounding at INL revealed PW values of 0.88 inches and warm nose in
the lower levels. Adequate surface heating has eroded this inversion
and cumulus fields have populated across the region. Weak
instability and low shear will likely result in a low risk for
severe storms developing today. The thermodynamic profile shows a
skinny CAPE and a dry low levels which could lead to some gusty
conditions from outflow boundaries. Storms and showers are
expected to quickly taper off near sunset.

A surface high building in from the northeast will force a cold
front through the Northland overnight with winds switching to out of
the east northeast. Cooler temperatures will permeate for Thursday
with highs in the lower 70s by the Lake and lower 80s further away.
Things begin to heat up as we head into Friday and the weekend. The
anomalous ridging that has been dominating the Pacific Northwest
with record setting temperatures begins to move east. Fortunately,
the feature does begin to weaken but we will still see above average
temperatures. The NAEFS and GEMs has our 850mb temps climbing to
above the 90th percentile of climatology. This translates to max
temperatures in the 90s by Sunday.

There is some concern for fire weather safety Sunday during the
fireworks for the holiday. The Northland will be within a bit of a
dry spell and some models are hinting at increasing southwesterly
winds ahead of our next weather system. Our next weather system is
projected to begin moving in on the 4th further complicating things.
A cold front will slide in from the west possibly interrupting some
fireworks across northern MN. There is still a fair amount of
disagreement amongst the 12Z suite of models so timing will still
need some adjustments. However, cooler temperatures will return to
the Northland as we head into the start of the work week with highs
dropping back down into the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jun 30 2021

VFR conditions throughout the forecast. There will be some diurnally
driven cumulus populating this afternoon across the region with
isolated areas receiving rain and an occasional storm.
Additionally, wildfires in Canada are bringing some hazy conditions
aloft into the Northland. There is potential for some fog
development in areas that receive rainfall today but at this time
this seems sparse enough to leave it out of the forecast.

&&

.MARINE...
Issued at 327 PM CDT Wed Jun 30 2021

Isolated showers will move over the Lake this afternoon and taper
off this evening. A few stronger storms could be possible
especially portions of the North Shore. A back door cold front
moving into the Northland overnight will see winds increase out of
the northeast with speeds around 10 to 15 knots. A few gusts of
25 knots cannot be ruled out and a Small Craft Advisory has been
issued for Thursday morning into the early afternoon. This
advisory may need to be expanded into Port Wing to Sand Island.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  70  50  84 /  10   0   0   0
INL  54  82  54  90 /  10   0   0   0
BRD  59  84  56  88 /   0   0   0   0
HYR  54  78  47  84 /  10   0   0   0
ASX  52  68  46  83 /  10   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 7 AM to 2 PM CDT Thursday for
     LSZ141>145-150.

&&

DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Jun 30, 4:12 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
412 PM CDT Wed Jun 30 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
412 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible this afternoon into this
evening across parts of northeast Minnesota. While the threat for severe
weather is low, a few storms may be strong with small hail, gusty
winds, locally heavy rainfall which could cause ponding on roads
and reduced visibility, and occasional cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Independence Day Sunday afternoon and
evening and will be possible each afternoon and evening through
Wednesday.

Independence Day Sunday will be very warm with high temperatures
in the upper 80s to middle 90s and heat index values in the low
to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-012115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
412 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible mainly over the North Shore
waters this afternoon and evening. A few storms may be strong with
small hail and occasional cloud-to-water lightning the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northeast winds will strengthen early Thursday morning and
conditions may be hazardous for smaller vessels. A Small Craft
Advisory has been issued for portions of the nearshore waters into
Thursday afternoon.

Thunderstorm chances return Independence Day Sunday evening and
overnight will be possible each afternoon and evening through
Wednesday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 30, 3:02 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
302 PM CDT Wed Jun 30 2021

MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
302 PM CDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...

At 302 PM CDT, a strong thunderstorm was 12 miles north of Hovland,
or 23 miles northeast of Grand Marais, moving south at 20 mph.

Wind gusts up to 35 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Hovland, Pine Lake, Tom Lake, Swamp Lake, Judge C. R. Magney State
Park, Judge Magney State Park, North Fowl Lake, and Grand Portage
Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4783 8989 4779 8998 4777 9011 4806 9019
      4809 9003 4802 8998 4801 8996 4802 8994
      4798 8988 4800 8985 4787 8975
TIME...MOT...LOC 2002Z 341DEG 18KT 4802 9003

Melde
Special weather statement, Jun 30, 3:13 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
313 PM CDT Wed Jun 30 2021

MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
313 PM CDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...

At 312 PM CDT, a strong thunderstorm was 10 miles north of Hovland,
or 21 miles northeast of Grand Marais, moving south at 20 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Hovland, Tom Lake, Swamp Lake, North Fowl Lake, Judge C. R. Magney
State Park, Judge Magney State Park, and Grand Portage Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4784 8983 4779 9017 4803 9019 4806 9000
      4803 8999 4801 8996 4802 8994 4799 8991
      4798 8987 4786 8979
TIME...MOT...LOC 2012Z 345DEG 16KT 4798 9004

Melde
Special weather statement, Jun 30, 4:00 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
400 PM CDT Wed Jun 30 2021

MNZ021-302130-
Southern Cook/North Shore-
400 PM CDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOK COUNTY...

At 400 PM CDT, strong thunderstorms were along a line extending from
15 miles east of Eagle Mountain, to near Hovland, and moving south at
15 mph.

Wind gusts up to 45 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Grand Marais, Judge C. R. Magney State Park, Judge Magney State Park,
and Devil Track Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4777 9010 4772 9028 4781 9049 4792 9038
      4792 9036 4796 9015 4783 9003 4778 9003
TIME...MOT...LOC 2100Z 005DEG 13KT 4797 9024 4780 9008

Melde
Special weather statement, Jun 30, 4:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
436 PM CDT Wed Jun 30 2021

MNZ010-302200-
Koochiching-
436 PM CDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING
COUNTY...

At 435 PM CDT, a strong thunderstorm was 12 miles northwest of
Margie, moving south at 10 mph.

Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Margie.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4826 9430 4830 9404 4809 9390 4803 9429
TIME...MOT...LOC 2135Z 346DEG 10KT 4822 9415

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:50 PM CDTSmall Craft AdvisoryDLH23 hr
Jun 30, 3:02 PM CDTSpecial Weather StatementDLHCook28 min
Jun 30, 3:13 PM CDTSpecial Weather StatementDLHCook17 min
Jun 30, 3:26 PM CDTSevere Thunderstorm WarningDLHCook34 min
Jun 30, 3:34 PM CDTSpecial Marine WarningDLH56 min
Jun 30, 4:00 PM CDTSpecial Weather StatementDLHCook30 min
Jun 30, 4:47 PM CDTSpecial Weather StatementDLHCook28 min
Jun 30, 5:03 PM CDTSpecial Weather StatementDLHKoochiching27 min
Jun 30, 5:58 PM CDTSpecial Weather StatementDLHSaint Louis17 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.